Sick and Scared...
Hi everyone. I thought I would share my story to see if any of the pieces of my Lupus story look like any one else's. It amazes me how differently Lupus affects everyone.
For me, things started slowly over a period of months. I felt like I was coming down with the flu but never really developed it. Joint pain and skin rashes started ocurring. I have a mild malar rash, a rash on my forehead that never fully goes away and gets angry red during a flare. My wrists hurt first and now I have pain in my ankle joints, elbow joints and hips. I get hives every once in a while - not sure if that means vasculitis. My circulation seems poor. My fingers and toes get cold easily.
I seem to follow a pattern of rising nausea in the mornings and flu-like aching in the afternoon. If I don't overdo it, I will have a period in the evening where I have some energy and feel better. Sometimes I have dizzy spells and strong waves of nausea. I seem to have symptoms all the time but have had a few times where my rash gets angrier and my joints hurt more so I assume those were flares.
I used to exercise a lot. Now, I try to walk sometimes so I don't get too weak. There is a fine line for me between too much and not enough. I feel suddenly sick without warning while out for a walk. I used to know my body so well. Now that it is attacking itself, nothing makes sense.
I am very weepy and depressed most of the time. Sometimes I can't believe this has become my life. When I feel better these feelings subside.
I am super sensitive to medecine. I am so far only able to tolerate 200 mg/day of plaquenil. When I try to increase it (even slowly), I get dizzy, diarrhea, headaches, and ear ringing. On the fourth day of a run of predisone (only 15 mg) my heart rate went from 60 to 132 and I felt like something was horribly wrong. I wanted to throw up and have diarrhea at the same time. I quit taking it and am scared to death that I will need to use it again or have to use stronger medecine because my body doesn't tolerate it well.
I am so glad to have a place to share my story. It is theraputic just to write it down. I am hopeful that things do get better and not worse and that this whole journey will have had a deeper meaning.
Your symptoms do sound familiar, though of course everybody is a little bit different. I am sorry you are feeling bad!!!!
One thing I wanted to caution you very strongly about - DO NOT EVER STOP A MEDICATION WITHOUT TALKING TO YOUR DOCTOR...ESPECIALLY PREDNISONE OR OTHER STEROIDS..... Depending on how much you have been taking and for how long, you can actually go into shock and end up in a coma or even dead if you stop suddenly. Your body quickly becomes dependent on oral steroids in order to maintain basic functions like blood pressure, electrolyte balance, etc, and getting off of them typically requires a slow weaning process where each day you slowly reduce the dosage so it's not too much of a shock to your system.
15mg is not a lot of Prednisone, but if you were very sensitive to it and stopped suddenly it could have made you feel pretty awful for a while.
I know sometimes docs do have people stop suddenly if they have a dangerous reaction - I just wanted to make sure you knew not to do it on your own.
Definitely make sure your doc knows about your reaction to the prednisone - maybe a smaller dosage will work for you - some people take as little as 5mg a day. It can be very helpful for getting flares under control.
And I know lots of people have trouble with starting Plaquenil...usually people's adverse reactions get better as time goes on, but maybe your body really can't tolerate it.
Keep exploring options with your doc...hopefully the two of you will find something that works! Getting the right treatment can really turn things around - not to say you'll necessarily feel "normal" again, but usually you can get some significant relief. It might take a while, but don't give up!
The Following User Says Thank You to SleepyInSeattle For This Useful Post:
Welcome to our group. I know you are scared, and there is absolutely nothing wrong with that. There would be something wrong if you weren't scared right now. Fear is normal and I certainly had more than my share of it when I first got my SLE diagnosis. But the fear is only temporary, it will gradually subside.
Many of the symptoms you mention are some of the most common ones for people in a Lupus flare. The depression and weepy feeling is also a very common thing. Lupus and all that it entails is a depressing thing, and the Lupus disease process itself can also cause temporary changes in the brain that can induce depression. That feeling rising and then tapering off in relation to a flare is the way it is with me as well.
Concerning the meds, finding just the right combination and type of meds to suit the individual can take some time, patience, and courage to endure. But the vast majority of us do eventually find the right formula that works and that we can tolerate. Your sensitivity to various meds will make this process a little more difficult. Difficult, but by no means impossible.
Have hope, and hang in there. Things will get better,
Last edited by rob; 12-03-2012 at 03:28 PM.
The Following User Says Thank You to rob For This Useful Post:
Sleepy in Seattle - thanks for responding to both of my first posts! It is comforting to know that others feel the way I do. That is great advice not to stop Prednisone quickly. I did talk to my doc and in my case he thought it was ok to go cold turkey after 4 days on 15 mg. There is so much to learn about the disease and the medications and I was surprised to learn how quickly prednisone can affect your body and how dangerous it can be to quit without tapering.
Rob - Thanks for the welcome. I am hoping the fear will subside as I get used to "my Lupus" and the curve balls come less frequently. It helps to think that I may be in a flare so there is some hope for remission. Thanks for the hope and taking the time to respond to my post!